Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 145, NWS Goodland, KS

July 2, 2000Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2000, 6:08 PM CDT for Gove County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2000, 6:08 PM CDT (23:08 UTC)
Expired
Jul 2, 2000, 7:00 PM CDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Gove County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:23 PM CDTHail 1Grainfield, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WUUS53 KGLD 022310 COR
SVRGLD
KSC063-030000-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED...CORRECTED PRODUCT HEADER
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM CDT SUN JUL 2 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GOVE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 700 PM CDT

* AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF PARK...OR ABOUT 8 MILES        
  NORTH OF GOVE...MOVING EAST AT 15 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARK AT 620 PM CDT
  QUINTER AT 650 PM CDT

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

$$

BULLER

LAT...LON 3909 10064 3898 10064 3896 10015 3913 10015

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:29 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 2, 3:29 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT SUN JUL 2 2000

...CHALLENGES ARE PRECIP CHANCES S TONIGHT AND POPS LATE MON/MON
NIGHT...

BOUNDARY MOVED ALMOST ALL THE WAY THRU THE CWA FROM NNW TO SSE THIS AM.
NOW NEARLY STATIONARY ALONG LINE FROM NEAR TRIBUNE TO NEAR HILL
CITY. ACTING AS A FOCUS FOR DEVELOPING SHOWERS AND THUNDERSTORMS.
OTHERWISE CWA MOSTLY CLEAR AND HOT.

ETA TODAY AGAIN LOOKED BEST AT INITIALIZATION MOST NOTICEABLY WITH
RESPECT TO REPRESENTING S/WS ALONG NORTHERN PERIPHERY OF SOUTHERN
UPPER HIGH. AT SFC ALL MODELS SIMILAR AND DENOTE NOT MUCH CHANGE IN
PRESSURE PATTERNS FOR NEXT FEW DAYS. WILL GO WITH ETA.

THINK THUNDERSTORMS TO SOUTH WILL MOVE SLOWLY E AND NOT AMOUNT TO A
WHOLE LOT AS UPPER RIDGE HOT AND NEAR MAX INTENSITY. BOUNDARY SEEMS
TO BE SIGNIFICANT TRIGGER. TONIGHT WILL GO WITH ISOLATED IN SOUTH TO
EAST EXTREMITIES OF CWA WITH ACTIVITY SHORT-LIVED INTO EVENING.

MON APPEARS TO HAVE CHANGED. ALSO SEVERAL ANSWERS FROM THE DIFFERENT
MODELS. AVN KEEPS IT VERY WARM ALOFT WITH LITTLE OR NO CHANCE FOR
PRECIP. ETA AND NGM (TO WHICH I LEAN) BRING INTENSIFYING 70H TROUGH
UP WEST SIDE OF CWA AND TAKE VORT MAX SLOWLY ACROSS CWA DURING THE
NIGHT. AM GOING WITH INCREASING CLOUDINESS DURING DAY WITH HIGH
TEMPS NEAR NOON/EARLY AFTERNOON AND POPS BEGINNING IN SW EARLY PM.
POPS 30 PERCENT IN WEST DURING AFTERNOON AND DECREASING IN EVENING
WITH POPS MAXING AT 40 PERCENT IN CEN AND EAST DURING THE NIGHT. FEW
TSRAS MAY HANG ON IN EAST IN EARLY MORNING ON THE 4TH BEFORE
STABILITY RE-ESTABLISHES ITSELF. TEMPS NEAR GUID.

TUE SEE MUCH LESS CLOUDINESS AND DRYING WITH SOME CHANCE TSRAS IN
WEST LATE IN DAY AS ANOTHER (WEAKER) VORT MOVES NE IN SW FLOW.
HOTTER AGAIN ON TUES...BUT WITH VERY LITTLE CHANGE IN TEMPS ACROSS
THE PD.

IN EXTENDED WILL KEEP SAME AND ADD FRI AS DRY AND HOTTER AGAIN AS
BOTH ECM AND MRF STILL SHOW LARGE UPPER HIGH BUILDING OVER CEN PART
OF COUNTRY.

.GLD...NONE.

RJC

In the hours before

Local storm report, Jul 2, 4:32 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM MDT SUN JUL 02 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0314 PM    10 WSW LEOTI              KS   .75 INCH HAIL
07/02/00   WICHITA                        REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Jul 2, 4:48 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
348 PM MDT SUN JUL 02 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0312 PM    2 N SELKIRK               KS   1 INCH HAIL
07/02/00   WICHITA                        REPORTED BY PUBLIC.

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:44 PM CDTSevere Thunderstorm WarningGLDGreeley46 min
Jul 2, 4:07 PM CDTSevere Thunderstorm WarningGLDWichita53 min
Jul 2, 4:59 PM CDTSevere Thunderstorm WarningGLDLogan61 min
Jul 2, 5:06 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan54 min
Jul 2, 6:37 PM CDTSevere Thunderstorm WarningGLDSheridan38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.